3 Niagara boys treated for jimson seed poisoning
Niagara Regional Police have issued a public advisory after three local teenagers were hospitalized after ingesting seeds from the poisonous jimson weed.
Police say three West Niagara boys were found in "unresponsive and incoherent states" on Sunday night after allegedly ingesting seeds from the potentially fatal plant. Two of the boys remain in critical condition.
Det. Cst. Dan Nadeau told CTV.ca that Niagara police have yet to confirm if the boys deliberately ingested the seeds or if it was an accidental poisoning.
"We haven't been able to speak with any of the boys yet, it's a day to day thing so tomorrow we'll try again," Nadeau said Tuesday.
Datura stramonium -- also known as jimson weed, gypsum weed, stink weed, loco weed, jamestown weed, thorn apple, angel's trumpet, devil's snare and mad hatter -- is used recreationally as a hallucinogen.
The plant, which usually ripens in the fall , is often used as a free alternative to illegal substances and has become popular with teenagers looking for a quick high.
The powerful neurotoxin can be smoked, swallowed or brewed into tea.
Overdoses cause a variety of effects including:
- violent audio and visual hallucinations;
- loss of consciousness;
- respiratory failure;
Niagara police estimate the plant has been the cause of at least one death in the Niagara Region dating back to 2000.
Four Hamilton-area teens were sent to hospital after smoking jimson-laced cigarettes during their lunch hour last October, the Toronto Star reports.
A year earlier, a Simcoe boy was airlifted to Sick Kids hospital after he slipped into a jimson-induced coma.
"Anything that remotely even looks like it, don't even touch it so there is no transfer to your hands (so as to) inadvertently ingest it into your mouth or nose," Nadeau cautioned.
"Stay away from it and don't consume it in anyway. Call the police to alert us as to where it is located so we can dispose of the problem."
Police say suspected jimson weed use should be taken seriously and anyone suspected of using the plant should seek immediate medical attention.
The signs of jimson weed use include:
- extreme dilation of the pupil;
- flushed, warm and dry skin;
- dry mouth;
- rapid heart beat;
- jerky un-coordinated movements.